I have had what looks like a very large bruise on my right side.I have some pain mostly at night.it is not sore just averylarge bruise.There is a smaller one on my left side. No pain.What could cause this kind of problem with out any trama.
Anemia and deficiency of vitamins C, K, B12, or folic acid are the common causes of easy bruisability. Try taking iron tablets and multivitamins for some days and see if the symptoms improve. If the symptoms do not improve, get yourself evaluated by a physician and look out for SLE, bone marrow disorders, liver diseases or leukemias. Anti-clotting (anti-coagulants) medication also can cause increased bruising.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
As Dr. Kaur stated there are many underlying possibilities.
My answer was a bit curt, but my advice is to go to a physician associated with a teaching hospital, explain the problem, and get a full work-up. My advice differs from Dr. Kaur in that he suggests self-treating before going to a physician.
My advice is exactly the opposite.
The reason is that such problems often have more than one causative factor, and if you self-treat, you may mask one of the underlying causes. Right now, your labs are "virgin". The B-12 levels can be measured for example, and it can be determined if you are deficient. Once you start self-treating you may never know if this could be a cause.
The problem could be as simple as anemia or as complex as leukemia. If, in the remote possibility you have leukemia, remission results depend upon the initiatian of treatment - and a three month delay while you "see how the vitamins work" is not such a rocket ship idea.
Vitamin K causes the blood to clot. K is manufactured in the gut, and those with certain diseases of the gut often have low levels. It is dangerous to take orally, but the transdermal drug only puts a tiny amount into the blood vessels that are breaking. Vitamin D should be D3, and the amount suggested by the FDA is too low. 5,000 IU a day would not be unreasonable. D3 is manufactured in the skin after exposure to sunlight.
One of the more important reasons to obtain a proper diagnosis of "unexplained bruising" is that the problem may be systemic. That is to say, blood vessels in other parts of the body may be likely to burst and bleed. In a combination with high blood pressure and a blow to the skull, we are looking for trouble. Starts with "T" and ends with "E".
Certainly avoid sports where there is the chance of a head injury.
Virtually everyone in their seventies and eighties develops this problem. This condition is called purpura senilis - these bruises may take months to heal.
Zinc cream, fortified with vitamin C and K are commonly prescribed. Vitamin K strengthens blood vessel walls and is sold under the name "Vitamin K clarifying Cream". The other alternative is to take a multi-vitamin each day and eat foods that are rich in K such as green leafy vegetables, fruit,, seeds and dairy products.
Vitamin C is also helpful in combating bruises - 1000 mg per day in crystaline form, dissolved in beverages or food over the course of a day. There is also a transdermal vitamin C lotion (10%) available, for which I cannot vouch for the efficacy.
Zinc deficiency is another possibility., obtained from shellfish, seafood or whole grains and lean meats. One steamed oyster contains 12.5 miligrams of zinc.
The important thing is to see a physician and state your "chief complaint" is bruising, to ensure you at least obtain a ptt clotting test,.which may not be normally done during the course of an annual physical.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.